I enjoyed the sedation and excitability that occurred. .. So I started to take it a lot. Basically abusing it. And now I cant get off of it because I do experience withdrawal when I don't take it. What should I do?? And is is common?
Since benadryl is an antihistamine I find it quite odd indeed. You are only the second person I've heard of. It should not be causing withdrawal, and I wonder if its psychological. Tell your dr. I have no idea how you would go about stopping an antihistamine except to stop it.
Hi, i am also confused, you get excitability from Diphenhydramine? All i ever had was relaxation/drowsiness, or improved sleep. Can you explain what withdrawal symptoms you are experiencing? Low mood, insomnia? And have you been taking it with any other substance? Of course your body will get used to what you put in to it over 'long' periods of time, so you will notice a difference. What did you start taking Diphenhydramine for in the first place?
This is not uncommon. Diphenhydramine is 90% of all over-the-counter sleep-aids. People have different tolerances. For example, when I was a child my mom would give me a dose of Benadryl to help me sleep. It worked great. Now that I'm older, Benadryl does nothing for me in regards to sleep. Diphenhydramine is an antihistamine which can cause sedation and relaxation. It's even prescribed off label to treat mild forms of anxiety. It's very similar to Hydroxyzine.
I'd gradually tamper your dose down. It's a relatively safe drug (dose dependent) so take your time if the dose you're taking isn't too ridiculously high. Do to the fact that you have such an intense reaction to Benadryl, I would highly recommend that you be very careful with any other drugs in the future.
The most important information I could give you is to go see a doctor. They are there to help you. Preferably see an addiction specialist. They see individuals dependent on every drug imaginable. A doctor can also prescribe you something else if needs be. It may be that you have a lot of anxiety so the benadryl makes you feel better. Hydroxyzine is similar and is used to treat anxiety. First things first though.. See a doctor. People get stuck on the over the counter sleeping aids which all pretty much contain Diphenhydramine. They can't sleep without them.
Hope this helps and good luck!
My 10 yr old has adhd although i dont use any prescription meds concerning this issue; her anxiety was high interferring with her relaxing enough to fall asleep, i opted for the childrens benedryl 5mls. But now it seems shes dependant on it.
ie: complaints of being extremely hot, restless, nightsweats, now today (day 3) without it shes having unexplained fever. No one else is ill in the home and no usual signs like sore throat, cough, runny nose, or painful frequent or burning urination, also no swollen lymph nodes so im also wondering if this otc med isnt the issue.
And im sorry but I dont trust fda reports anymore as allot of products are being passed to the public without or irregardless of what shows up in testing.
ABSOLUTELY YES! How did it turn out? Got off of diphenhydramine for good? Or, like me today, finally bought more; curing the withdrawal symptoms in a matter of hours?
I have been taking HIGH doses (350mg) of diphenhydramine with a few gulps of nyquil or a few beers every night for probably 6 months now, if not longer? I have no choice but to quit now because I have damaged my heart my taking this drug. I am lucky I haven't had a heart attack yet. And I am only 29! I have had very bad pain and tightening in my chest after taking these drugs and I quickly took blood pressure meds and tried to relax and it went away so who knows how bad the damage is at this point cus I'm scared to have it checked again. Last night was my first night without the drugs and I had very restless sleep with strange and vivid dreams And a couple periods of sleep paralysis. Today I feel very dizzy with sharp striking pains in my eyes. The withdrawal is DEFINITELY NOT only psychological.
But no matter how crappy it feels or how long it takes to get back to a normal and restful sleep schedule, I HAVE TO QUIT OR IT WILL DESTROY MY HEART!! Please, anyone taking these meds to sleep better or because they like the high, ITS NOT WORTH IT!! PLEASE STOP NOW!! Research it online, prolonged use, or even just short periods of high doses CAUSES DAMAGE TO YOUR HEART! I know its hard to stop but its worth going thru a week or so of discomfort if it will save your life. Take it from someone who knows first hand!!
I believe I have experienced similar, I started taking benadryl as it seemed to really help with some health issues I had including dental abscesses it gave me energy to be active as well as helped me sleep but when I stopped taking them I got totally zapped of energy soar all over, nausea headaches and sinus infections (cause of headaches and migraines) cold sweats etc Id be interested to know if you experienced the same?
I also have taken benadryl for a while and at first I could be fine with or without it. However, over time, I observed me feeding a large growing appetite to counter react my immunity to the medications. I spent the last 3 days in absolute misory and baffle because I had a migraine, insomnia, indigestion, nausea, and irritability. It finally occured to me when I had my fiance pick up a bottle at the store and I took some to try to sleep and calm my anxiety all my symptoms disappeared. I am going to taper my dose and get off of it first thing. But, it is true and very real for anyone out there that is wondering. That is how and why I found this page to post to. Thanks for all the useful and un-useful comments and information. I appreciate the education and knowledge on the topic.
I took increasing doses of diphenhydramine for sleep over the course of several years. I was taking upwards of 300 mg per night, and definitely had withdrawal sickness when I tried to quit. It took a while to realize the discontinuation of the drug was what was causing my sickness (terrible nausea, headache, just felt horrible). It was a long weening off process for me, decreasing by 25 mg. at a time over the course of many, many months. A year or so later, I began taking it again, and went through the same thing. I avoid taking it at all, now. I've never found any medical literature about this, but after going through it twice, I am convinced that there are physical withdrawals after discontinuing this drug, at least after long term, high dosage use.
I am struggling with trying to stop taking benadryl. I know I am only hurting myself. I usually take 30 or more a day. And my concern is the long term effects of this drug. I have a 14 year old son who needs his Mom around for a very long time. I feel very selfish and guilty. I'm going to start tomorrow to try to stop the Insanity. I will appreciate any kind of pep talk. Wish me luck. Thanks.
I have been abusing diphenhydramine for about two years now. Sometimes taking as much as 30 pills in a day. High doses will get you high. And yes, I have experienced physical withdrawal. This is the main reason I have not been able to stop for good. I am thinking that I am going to take a couple zyrtec or allegra when I start feeling sick. These ones are second generation anti-histamines and don't cause any psychoactive effects.
I thought I was the only one who discovered the magic in D. I take 200mg 5 or 6 times a day. When I run out for a few days I don't have withdrawal...
I went to the emergency room for my back and got oxycodone. I noticed how well I slept when taking it so I decided to try and stop the benadryl. I have tried to stop in the past and no way. Yes real withdrawal systems. Anyways I don't recommend getting hooked on opioids but it had 100 percent help me get off benadryl. I'm on day 4 without benadryl and have had very very mild withdrawal symptoms.
I took benadryl for about 3 year,I stop it 3 days ago,I only took 25mg at night.but I begin lost appetite, diarrhea,rapid heart beat,cough, nausea, insomnia heart burn,chill and hot, I did not know allthese are withdraw symptoms. I thought I have cold and flu.so I took some cold and flu medication,but it didn't help.until Iook up this websites.i guess I have to tapping it off slowly,may be take 1 pill every other day.
I was only on it for a couple months, taking 100 mgs a day, and have been off it 1 day. I felt awful, headache, nausea, vomiting. I was just wondering if anyone knows how long ill feel this way. Im trying not to take off work today but if i throw up there, i wont really have a choice.
- Diphenhydramine Information for Consumers
- Diphenhydramine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Diphenhydramine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 3 Jul 2013 • 1 answer
Updated 1 Sep 2016 • 3 answers
Updated 4 Sep 2013 • 3 answers
Updated 5 Sep 2013 • 2 answers
Updated 7 Apr 2015 • 4 answers